Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 157, NWS Austin/San Antonio, TX

May 30, 2024Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 30, 2024, 5:48 PM CDT for Travis County, Williamson County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2024, 5:48 PM CDT (22:48 UTC)
Expired
May 30, 2024, 6:45 PM CDT
In force
57 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 39 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2381 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:57 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 30, 2:57 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
257 PM CDT Thu May 30 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Friday night)
Issued at 228 PM CDT Thu May 30 2024

Concerns in the short term period continue to be focused on
thunderstorm chances along with the potential for severe storms.
Current radar trends are fairly quiet with only some recent attempts
for convection noted in the coastal plains southeast of San Antonio.
Looking elsewhere, an outflow boundary is noted across west central
Texas into north Texas with storms developing mainly along and
behind this feature.

Over south central Texas, the hi-res models tend to favor areas
along and east of I-35/I-37 through this afternoon for some isolated
convection developing within an axis of higher surface-based CAPE as
noted on recent SPC mesoanalysis products. A localized hail and wind
threat will likely accompany the stronger storms. As the late
afternoon and evening hours progress the above mentioned outflow
boundary will likely move southward and help gin up some scattered
convection, mainly across the Hill Country and nearby I-35 corridor
near Austin. The other area we will be monitoring is out west along
the Rio Grande where some activity from the lower Trans Pecos or
west of the Rio Grande may move southeast or east toward Val Verde
county late this afternoon and evening. With plenty of instability
and adequate shear, the main severe weather concerns will be large
hail and damaging winds. In addition, an isolated tornado can't be
ruled out. Recent SPC outlooks have increased the severe weather
threat with a small area of Enhanced Risk (level 3 of 5) clipping
northern Burnet and Llano counties. Farther south, a Slight Risk
(level 2 of 5) is in place to the Highway 90 corridor, with a
Marginal Risk (level 1 of 5) over the remainder of the region. There
will also be the potential for locally heavy rainfall and some minor
flooding as well, with WPC favoring our northern areas mainly north
of I-10.

Confidence in what transpires for the early morning hours on Friday
is fairly low as much will depend on what happens this evening. For
now, we will carry a decent chance for showers and storms for areas
generally north of I-10. Most guidance agrees that whatever manages
to move in from the north should be gradually weakening as we head
into the early morning hours on Friday.

The forecast for Friday afternoon into Friday Night will largely
depend on what takes place tonight into Friday morning. With this in
mind, will lean toward some gradual clearing from late Friday
morning into the afternoon hours. This along with daytime heating
and any remnant outflow boundaries from previous convection should
be enough to generate another round of afternoon and evening
convection. SPC currently places a Slight Risk (level 2 of 5) for
severe storms across most of south central Texas. This will likely
be adjusted in subsequent forecasts. If storms manage to develop,
large hail and damaging winds will be the main severe weather
concerns.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 228 PM CDT Thu May 30 2024

Saturday morning begins with isolated to low end chances for showers
and storms mainly across the Hill Country and along and east of
Highway 77. Cloudy skies are forecast for most areas through the
morning period, however, low level cloud deck breaks and gives way
to partly cloudy skies for the afternoon. Highs are likely to range
from the upper 80s to low 90s across the Hill Country, I-35 and the
coastal plains to the upper 90s and up to the 100 to 102 range along
the Rio Grande.

Scattered showers and storms initiate mid to late Saturday afternoon
over west Texas ahead of the dryline and to the south of a weak
frontal boundary over central Texas. An upper level short wave
moving across the Southern Plains through the period is forecast to
drive convection over parts of the Rio Grande, southern Edwards
Plateau and Hill Country mainly in the evening into the overnight
hours. Some of these storms could end up being strong to marginally
severe capable of producing damaging wind gusts and large hail. The
stormy conditions come to an end from west to east with overnight
lows in the 70s and even low 80s along the Rio Grande.

The wet pattern comes to an end with low chances for showers and
isolated storms mainly over the northern part of the Hill Country on
Sunday. High temperatures are slightly increasing over all areas
with highs ranging from the low to mid 90s across most locations and
up to 103 along the southern part of the Rio Grande.

The dry and warmer weather conditions continue through the middle
part of next week with highs increasing about a degree or two each
day especially along the Rio Grande. Increased moisture arrives
during this part of the extended forecast period and heat index
values are likely to be close and even reaching critical values
across parts of the I-35 corridor, coastal plains and the Rio Grande
plains. More details on this topic as we get closer that period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1253 PM CDT Thu May 30 2024

Clouds continue to lift as the atmosphere heats this afternoon. A few
showers, or possibly a storm, may develop this afternoon mainly east
of the I-35 corridor. For now, we will only mention VCSH at AUS and
will continue to monitor. A better chance for scattered showers and
storms is expected this evening as an outflow boundary drops
southward to help initiate additional convection. We have kept the
mention of the PROB30 groups for the I-35 sites, but have opted to go
a little earlier with the timing for TSRA. Confidence for storms is a
little higher at AUS, but will keep PROB30 in SAT and SSF for now. We
will also need to monitor DRT as some convection may develop over the
higher terrain west of the Rio Grande and move eastward this evening.
Confidence is low as coverage should remain limited. Otherwise, MVFR
cigs will return to all TAF sites by late evening and continue
through mid to late morning Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  89  74  91 /  40  40  30  30
Austin Bergstrom Intl Airport  71  89  74  91 /  40  40  30  30
New Braunfels Muni Airport     74  93  75  94 /  30  30  30  30
Burnet Muni Airport            70  85  72  88 /  50  40  30  30
Del Rio Intl Airport           80 100  79 101 /  20  10  20  10
Georgetown Muni Airport        69  87  72  89 /  50  50  30  30
Hondo Muni Airport             75  95  75  95 /  30  20  30  10
San Marcos Muni Airport        72  91  73  92 /  40  30  30  30
La Grange - Fayette Regional   75  88  75  90 /  40  40  20  30
San Antonio Intl Airport       74  93  76  94 /  30  20  40  20
Stinson Muni Airport           76  95  77  95 /  30  20  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Platt
Long-Term...17
Aviation...Platt
Hazardous weather outlook, May 30, 2:27 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
227 PM CDT Thu May 30 2024

TXZ171>173-183>194-202>209-217>225-228-311930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
227 PM CDT Thu May 30 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Strong to severe storms and locally heavy rainfall will be
possible this evening into late tonight as storms move in from
the north. The best chance for impactful weather will be near the
Hill Country and parts of Central Texas. Primary threats are for
large hail, damaging winds, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The potential for strong to severe storms and locally heavy rains
mainly during the afternoon into evening hours will continue for
the remainder of the week into this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit reports from any storms during
the week ahead.

In the hours before

Special weather statement, May 30, 5:09 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
509 PM CDT Thu May 30 2024

TXZ173-302315-
Williamson TX-
509 PM CDT Thu May 30 2024

...A strong thunderstorm will impact portions of central Williamson
County through 615 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm over
Weir, or near Georgetown, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgetown, Granger, Serenada, Bartlett, Jarrell, Weir, Georgetown
Dam, Granger Dam, Theon, Jonah, Walburg, and Schwertner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3076 9733 3074 9728 3073 9728 3058 9762
      3066 9774 3085 9758
TIME...MOT...LOC 2208Z 227DEG 11KT 3065 9762

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

GALE
Special weather statement, May 30, 5:31 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
531 PM CDT Thu May 30 2024

TXZ173-192-302330-
Williamson TX-Travis TX-
531 PM CDT Thu May 30 2024

...A strong thunderstorm will impact portions of eastern Williamson
and northeastern Travis Counties through 630 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hutto, or near Pflugerville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austin, Round Rock, Pflugerville, Taylor, Elgin, Granger, Windemere,
Hutto, Manor, Bartlett, Thrall, Granger Dam, Coupland, Webberville,
Laneport, Wells Branch, Waterloo, Jonah, Sandoval, and Rices
Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3074 9727 3053 9719 3040 9732 3040 9733
      3042 9736 3041 9738 3027 9746 3023 9750
      3040 9778 3080 9744
TIME...MOT...LOC 2231Z 218DEG 13KT 3050 9750

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

GALE

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:38 AM CDTSpecial Weather StatementEWXDimmit52 min
May 30, 5:09 PM CDTSpecial Weather StatementEWXWilliamson66 min
May 30, 5:31 PM CDTSpecial Weather StatementEWXWilliamson59 min
May 30, 6:43 PM CDTSevere Thunderstorm WarningEWXWilliamson62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.